Pharmaceutical Litigation

Depakote: What You Should Know About This Drug

By March 4, 2018 April 29th, 2019 No Comments

Numerous potentially dangerous drugs are on the market and being prescribed to patients in Texas and throughout the country. One of these drugs is Depakote. Depakote is prescribed as an anticonvulsant and mood stabilizer. Individuals suffering from bipolar syndrome, epilepsy, manic depression and migraine typically receive prescriptions for this medication.

Often Depakote is used in conjunction with antidepressants because it doesn’t act as one itself, even though doctors use it in treatment for bipolar syndrome. However, Depakote has been associated with serious side effects — especially in recent years. This has prompted personal injury lawsuits. Patients should know about the risks and dangers of using this drug.

Potential minor side effects associated with Depakote include vomiting, trembling, drowsiness, nausea, diarrhea and weight loss. More serious side effects include extreme liver damage and inflammation of the pancreas — conditions that could be fatal. Other patients experience suicidal tendencies and the worsening of depression. Pregnant mothers could have babies with congenital disabilities like spina bifida, cognitive impairment and neural tube defects.

Health care practitioners have been on notice since 2013 about the dangers of Depakote. Then, the United States Food and Drug Administration (FDA) issued warnings related to the dangers of prescribing this drug to pregnant women suffering from migraines. The FDA also advised that more severe and clear warnings should be included with the drug to warn of the dangers of using Depakote while pregnant.

Have you suffered from injuries related to Depakote, or do you believe that a loved one may have been injured or killed by this medication? A personal injury lawyer can help you evaluate your legal rights and options to seek financial compensation in court.

Source: FindLaw, “What you should know about the drug Depakote,” accessed Oct. 19, 2017